Alert archive / South Dakota / Red Flag Warnings in 2024

Red Flag Warning 11, NWS Sioux Falls, SD

September 29, 20244 states

NWS Sioux Falls, SD issued this red flag warning at Sep 29, 2024, 3:28 PM CDT for 4 states. It took effect at Sep 30, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2024, 3:28 PM CDT (20:28 UTC)
In effect from
Sep 30, 2024, 11:00 AM CDT
Expired
Sep 30, 2024, 8:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 35 counties

Lyon County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2299 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS83 KFSD 292028
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
328 PM CDT Sun Sep 29 2024

SDZ038-050-052-053-057>060-063>065-068-069-300430-
/O.UPG.KFSD.FW.A.0009.240930T1600Z-241001T0100Z/
/O.NEW.KFSD.FW.W.0011.240930T1600Z-241001T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
328 PM CDT Sun Sep 29 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF THE
JAMES RIVER...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM CDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson, Bon Homme and Yankton.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-002-012-013-020-021-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-300430-
/O.NEW.KFSD.FW.A.0010.240930T1600Z-241001T0100Z/
Lyon-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Kingsbury-Brookings-Miner-Lake-Moody-McCook-Minnehaha-Turner-Clay-
Union-
328 PM CDT Sun Sep 29 2024

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN 
SOUTH DAKOTA, NORTHEASTERN NEBRASKA, SOUTHWESTERN MINNESOTA AND 
PORTIONS OF NORTHWESTERN IOWA...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Monday morning through Monday evening.

* AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, 
  Plymouth, Cherokee and Woodbury. In Minnesota, Lincoln, Lyon, 
  Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In 
  Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, 
  Brookings, Miner, Lake, Moody, McCook, Minnehaha, Turner, 
  Lincoln, Clay and Union.

* WINDS...Northwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
5 follow-up statements
338 
WWUS83 KFSD 300228
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
928 PM CDT Sun Sep 29 2024

SDZ038-050-052-053-057>060-063>065-068-069-301030-
/O.CON.KFSD.FW.W.0011.240930T1600Z-241001T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
928 PM CDT Sun Sep 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND 
WEST OF THE JAMES RIVER...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson, Bon Homme and Yankton.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-002-012-013-020-021-031-MNZ071-072-080-081-089-090-097-098-
NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-301030-
/O.CON.KFSD.FW.A.0010.240930T1600Z-241001T0100Z/
Lyon-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-
Kingsbury-Brookings-Miner-Lake-Moody-McCook-Minnehaha-Turner-Clay-
Union-
928 PM CDT Sun Sep 29 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN SOUTH DAKOTA, NORTHEASTERN NEBRASKA, SOUTHWESTERN
MINNESOTA AND PORTIONS OF NORTHWESTERN IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Sioux, O'Brien, 
  Plymouth, Cherokee and Woodbury. In Minnesota, Lincoln, Lyon, 
  Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In 
  Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, 
  Brookings, Miner, Lake, Moody, McCook, Minnehaha, Turner, 
  Lincoln, Clay and Union.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
015 
WWUS83 KFSD 300747
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
247 AM CDT Mon Sep 30 2024

IAZ002-013-021-031-MNZ081-090-300900-
/O.CAN.KFSD.FW.A.0010.240930T1600Z-241001T0100Z/
Osceola-O'Brien-Cherokee-Woodbury-Cottonwood-Jackson-
247 AM CDT Mon Sep 30 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PORTIONS OF NORTHWESTERN IOWA AND SOUTHWESTERN
MINNESOTA...

The National Weather Service in Sioux Falls has cancelled the
Fire Weather Watch.

Critical fire weather conditions are no longer expected, though
fire weather conditions will remain elevated for a few hours 
later this afternoon. Relative humidity values below 25 percent 
and breezy northwesterly winds gusting up to 25 mph are expected.

$$

IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ040-056-
062-067-070-071-301600-
/O.UPG.KFSD.FW.A.0010.240930T1600Z-241001T0100Z/
/O.EXB.KFSD.FW.W.0011.240930T1800Z-241001T0100Z/
Lyon-Sioux-Plymouth-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-
Dakota-Brookings-Moody-Minnehaha-Clay-Union-
247 AM CDT Mon Sep 30 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF SOUTHEASTERN SOUTH DAKOTA, NORTHWESTERN IOWA, SOUTHWESTERN 
MINNESOTA, AND NORTHEASTERN NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Iowa, Lyon, Sioux and Plymouth. In 
  Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. 
  In Nebraska, Dixon and Dakota. In South Dakota, Brookings, 
  Moody, Minnehaha, Lincoln, Clay and Union.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ039-054-055-061-066-301600-
/O.UPG.KFSD.FW.A.0010.240930T1600Z-241001T0100Z/
/O.EXA.KFSD.FW.W.0011.240930T1600Z-241001T0100Z/
Kingsbury-Miner-Lake-McCook-Turner-
247 AM CDT Mon Sep 30 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
SOUTHEASTERN SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In South Dakota, Kingsbury, Miner, Lake, 
  McCook and Turner.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ038-050-052-053-057>060-063>065-068-069-301600-
/O.CON.KFSD.FW.W.0011.240930T1600Z-241001T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
247 AM CDT Mon Sep 30 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS
ALONG AND WEST OF THE JAMES RIVER VALLEY...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson, Bon Homme and Yankton.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
368 
WWUS83 KFSD 301544
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1044 AM CDT Mon Sep 30 2024

SDZ038-039-050-052>055-057>061-063>066-068-069-010100-
/O.CON.KFSD.FW.W.0011.240930T1600Z-241001T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1044 AM CDT Mon Sep 30 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN
SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Gregory, 
  Jerauld, Sanborn, Miner, Lake, Brule, Aurora, Davison, Hanson, 
  McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon Homme 
  and Yankton.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ040-056-
062-067-070-071-010100-
/O.CON.KFSD.FW.W.0011.240930T1800Z-241001T0100Z/
Lyon-Sioux-Plymouth-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-
Dakota-Brookings-Moody-Minnehaha-Clay-Union-
1044 AM CDT Mon Sep 30 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN
SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHEASTERN NEBRASKA, AND 
NORTHWESTERN IOWA...

* AFFECTED AREA...In Iowa, Lyon, Sioux and Plymouth. In 
  Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. 
  In Nebraska, Dixon and Dakota. In South Dakota, Brookings, 
  Moody, Minnehaha, Lincoln, Clay and Union.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
530 
WWUS83 KFSD 301927 AAA
RFWFSD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
227 PM CDT Mon Sep 30 2024

SDZ038-039-050-052>055-057>061-063>066-068-069-010000-
/O.CON.KFSD.FW.W.0011.000000T0000Z-241001T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
227 PM CDT Mon Sep 30 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN
SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Gregory, 
  Jerauld, Sanborn, Miner, Lake, Brule, Aurora, Davison, Hanson, 
  McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon Homme 
  and Yankton.

* WINDS...Northwest 20 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ040-056-
062-067-070-071-010000-
/O.CON.KFSD.FW.W.0011.000000T0000Z-241001T0100Z/
Lyon-Sioux-Plymouth-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-
Dakota-Brookings-Moody-Minnehaha-Clay-Union-
227 PM CDT Mon Sep 30 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN
SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHEASTERN NEBRASKA, AND 
NORTHWESTERN IOWA...

* AFFECTED AREA...In Iowa, Lyon, Sioux and Plymouth. In 
  Minnesota, Lincoln, Lyon, Murray, Nobles, Pipestone and Rock. 
  In Nebraska, Dixon and Dakota. In South Dakota, Brookings, 
  Moody, Minnehaha, Lincoln, Clay and Union.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
514 
WWUS83 KFSD 010055
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
755 PM CDT Mon Sep 30 2024

SDZ038-039-050-052>055-057>061-063>066-068-069-010200-
/O.EXP.KFSD.FW.W.0011.000000T0000Z-241001T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
755 PM CDT Mon Sep 30 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SOUTH
DAKOTA...

With winds decreasing and relative humidity rising across the
area, the Red Flag Warning will be allowed to expire at 8 pm.

$$

IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ040-056-
062-067-070-071-010200-
/O.EXP.KFSD.FW.W.0011.000000T0000Z-241001T0100Z/
Lyon-Sioux-Plymouth-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-
Dakota-Brookings-Moody-Minnehaha-Clay-Union-
755 PM CDT Mon Sep 30 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SOUTH
DAKOTA, SOUTHWEST MINNESOTA, NORTHEASTERN NEBRASKA, AND
NORTHWESTERN IOWA...

With winds decreasing and relative humidity rising across the
area, the Red Flag Warning will be allowed to expire at 8 pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Sep 29, 2:48 PM CDT, 40 minutes earlier. Its key messages:

  • Hot and dry conditions continue through Monday, with September ending as one of the driest and warmest months on record for several locations in the Tri-State area.
  • Critical fire weather conditions for Monday for areas west of the James River. Elevated fire weather conditions for areas to the east. Gusty northwest winds to 35 mph possible at times through the day, with relative humidity values falling into the teens.
  • A brief cool down for Tuesday before warming again Wednesday. Temperatures will wobble a bit between warmer and cooler for the rest of the week.
  • Precipitation risks continue to remain minimal through next week. With long range projections suggesting below normal precipitation into the second week of October.
Area forecast discussion, Sep 29, 2:48 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
248 PM CDT Sun Sep 29 2024

.KEY MESSAGES...

- Hot and dry conditions continue through Monday, with September
  ending as one of the driest and warmest months on record for
  several locations in the Tri-State area.

- Critical fire weather conditions for Monday for areas west of
  the James River. Elevated fire weather conditions for areas to
  the east. Gusty northwest winds to 35 mph possible at times
  through the day, with relative humidity values falling into
  the teens.

- A brief cool down for Tuesday before warming again Wednesday.
  Temperatures will wobble a bit between warmer and cooler for
  the rest of the week.

- Precipitation risks continue to remain minimal through next
  week. With long range projections suggesting below normal
  precipitation into the second week of October.

&&

.DISCUSSION...
Issued at 245 PM CDT Sun Sep 29 2024

CURRENT CONDITIONS: Another warm and sunny day with high
temperatures 15-20 degrees warmer than normal for this time of year.
Once again, there are several sites that are in contention to tying
record highs for the 29th of September. We're beginning to see the
winds in central South Dakota responding to the tightening SPG
mentioned in the previous discussion. Breezy winds will progress
eastward during the overnight into Monday morning, keeping things
well mixed and lows warmer than they would normally be, in the 50s
east of I-29 and 60s to the west.

MONDAY: The big story for Monday will be the fire weather concerns.
Please see the Fire Weather Discussion for more details on this.
We've been talking for a couple days now about the strong cold front
that is expected to move through the area. Model guidance continues
to remain in strong agreement in both track and speed of the frontal
passage. It should be passing through central South Dakota around
mid-morning, though eastern South Dakota and Nebraska around mid-
afternoon, and through western Minnesota and Iowa by mid-evening.
Behind the front winds will become northwesterly around 20-25 mph
with gusts 30-35 mph. Areas west of a line from Huron to Wagner
could see gusts approaching 40 mph. This same area will likely see
their high temperatures peak late in the morning, in the mid 70s.
Along I-29 and east, highs will peak in the mid-afternoon in the low
to mid 80s. Temperatures are expected to fall quickly behind the
front as well as the dew points. Leading to very dry and cool
conditions. Overnight lows are expected to be in the 40s.

TUESDAY-WEDNESDAY: Tuesday will finally feel like fall! Skies will
be mostly sunny and highs will only climb into the 60s, just
slightly cooler than average for this time of year. Very dry
conditions continue as minimum afternoon relative humidity falls to
less than 25% for most of the region. Our fall like weather will be
short lived as high pressure builds in at the surface, and flow
aloft begins to flatten out. As surface high pressure moves to the
east Wednesday, winds will become southerly to southwesterly. This
regime of zonal flow aloft and south-southwesterly winds at the
surface tends to be warm and dry. And we can see that reflected in
the highs for Wednesday afternoon in the upper 70s to mid 80s with
minimum relative humidity remaining less than 25%.

THURSDAY AND BEYOND: This regime is also known to bring through fast
moving, dry fronts. And there is good model agreement that this will
be the case as a weak cold front moves through, dropping highs a bit
into the upper 60s north of I-90, and mid 70s to the south. Thursday
another weak cold front pushes the cooler temperatures further south
with most areas only reaching the upper 60s to low 70s. Saturday
another surface high builds in, turning winds southerly and
bringing WAA to the region, and resulting in another warm day
with highs in the mid 70s to 80s. This pattern repeats Sunday
and into the first half of next week.

Throughout this forecast period, concerns for fire conditions will
increase as fields and ditches continue to dry. There is currently
no indications of wetting rain through mid next week. Help your
local fire and rescue out by avoiding sources of sparks! Don't
throw lit cigarettes out of your vehicle, ensure any chains are
secured and don't drag, avoid hot exhausts on dried vegetation,
and report any fires immediately!

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1232 PM CDT Sun Sep 29 2024

VFR conditions under mostly clear skies expected for the period.
Southerly winds will increase to sustained 12-17kts west of a line
from De Smet to Tyndall. Gusts will increase to 25-30 kts. LLWS is
expected at KHON between 30.05-30.13Z and at KFSD briefly between
30.13-30.15Z. Through the course of the day Monday a cold front will
work its way across the region from northwest to southeast, turning
winds to the northwest and increasing gusts to 30-35 mph with a few
40 mph gusts possible over central South Dakota. Strong winds
continue through the end of the period.

&&

.FIRE WEATHER...
Issued at 245 PM CDT Sun Sep 29 2024

SUNDAY: Mixing heights west of a line from Huron to Wagner are
topping 4000 ft AGL, tapping into stronger winds aloft and mixing
down gusts 20-25 mph with a few 30 mph gusts possible this
afternoon. Minimum relative humidity values west of a line from
Huron to Yankton will drop into the 17-24% range for a few hours
this afternoon. As with the previous discussion, the main threat for
fire remains just to the west of our area of concern, over central
South Dakota. Confidence that winds will be strong enough to need a
fire headline for this afternoon is low, and so have opted out at
this time.

MONDAY: Mixing heights of 5000 ft AGL spread east Monday afternoon.
Winds aloft and at the surface will shift from southerly to
northwesterly as a strong cold front passes through the area mid-
day. Behind the front, winds are expected to be strong, with the
strongest winds west of the James River. Here winds will be
sustained at 20-30 mph, with gusts in the 35-40 mph range. With
minimum relative humidity falling to less than 20%, have issued a
Red Flag Warning for this area. Areas east of here, will also
experience stronger winds and gusts, but confidence is lower that
the winds will meet criteria. However, minimum relative humidity
will fall to less than 25%, and so have issued a Fire Weather Watch
for areas east of the James River.

The GFDI is expected to continue to increase as the lack of
precipitation and warm, breezy days take their toll on drying
vegetation. Percent green is also expected to continue to trend
downward, as the agricultural growing season ends. While the
highest risk for fire currently reside mostly over central South
Dakota, the high fire danger area is expected to move east
through the upcoming week.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday morning through Monday evening
     for SDZ039-040-054>056-061-062-066-067-070-071.
     Red Flag Warning from 11 AM to 8 PM CDT Monday for SDZ038-050-
     052-053-057>060-063>065-068-069.
MN...Fire Weather Watch from Monday morning through Monday evening
     for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Monday morning through Monday evening
     for IAZ001-002-012-013-020-021-031.
NE...Fire Weather Watch from Monday morning through Monday evening
     for NEZ013-014.

&&

DISCUSSION...AJP
AVIATION...AJP
FIRE WEATHER...AJP
Hazardous weather outlook, Sep 29, 3:35 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
335 AM CDT Sun Sep 29 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-301000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
335 AM CDT Sun Sep 29 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front passes through the area on Monday, bringing the
potential for 30 mph wind gusts through the day. These winds,
when combined with warm and dry conditions, may lead to elevated
fire danger conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-053-057>060-063>065-068-069-301000-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
335 AM CDT Sun Sep 29 2024

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Warm, breezy, and dry conditions develop Sunday afternoon west of
the James River, but mostly into central and western South Dakota. As
a result, the fire danger risk will be elevated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front passes through the area on Monday with the potential
for wind gusts over 40 mph. These strong winds, combined with
warm and dry conditions, may lead to elevated or even critical
fire weather conditions along and west of the James River Valley
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:55 AM CDTFire Weather WatchFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 7 more14 hr
Sep 29, 3:28 PM CDTFire Weather WatchFSDBrookings, Clay, Kingsbury, Lake, Lincoln, McCook and 5 more11 hr

Nearby

Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Minnesota, 2024Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.